Kansas, 2008

Hail and Damaging Winds in Kansas, June 5, 2008

June 5, 2008 · NWS GID · 10 events in 4 counties and zones

Upper level and surface low pressure systems, both shifting east into the Central Plains, brought a round of strong to severe thunderstorms to north central Kansas during the afternoon and early evening hours. These thunderstorms were aided by a surface front draped across the region, along with boundaries left from previous convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
$2.1 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Upper level and surface low pressure systems, both shifting east into the Central Plains, brought a round of strong to severe thunderstorms to north central Kansas during the afternoon and early evening hours. These thunderstorms were aided by a surface front draped across the region, along with boundaries left from previous convection. Hail to the size of golfballs and wind gusts near 60 mph were reported. There was one report of winds gusting to around 100 mph near Stockton in Rooks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 1:59 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 5, 1:59 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
259 PM CDT THU JUN 5 2008

.DISCUSSION...MAIN CONCERNS WILL BE CHANCES FOR SEVERE THUNDERSTORMS
TONIGHT AND MORE THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY.

THUNDERSTORMS ARE ALREADY DEVELOPING ALONG THE COLD FRONT EARLY THIS
AFTERNOON WITH A SURFACE LOW PRESSURE ACROSS SOUTHWEST NEBRASKA.
THESE THUNDERSTORMS SHOULD RAPIDLY BECOME SEVERE THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING.

AN UPPER LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA TONIGHT. AT
THE SURFACE A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE FORECAST
AREA. IN ADDITION TO THE SURFACE LOW THERE ARE SEVERAL BOUNDARIES
RELATED TO THE LOW AND WITH CONVECTION LAST NIGHT THERE ARE MOST
LIKELY SEVERAL BOUNDARIES LEFT OVER FROM THAT.

THUNDERSTORMS WILL LIKELY DEVELOP INTO A LINE AND MOVE THROUGH WITH
A WIND THREAT POSSIBLE THIS EVENING. THIS LOW PRESSURE SYSTEM IS
EXPECTED TO MOVE TO THE NORTHEAST TONIGHT AND PRECIPITATION WILL
COME TO AN END ACROSS THE AREA LATE TONIGHT.

THERE WILL BE A BREAK IN THE PRECIPITATION FRIDAY AND SATURDAY...BUT
ANOTHER TROUGH OF LOW PRESSURE MOVES THROUGH THE AREA ON SATURDAY
WITH THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE FRONT LATE SATURDAY
AFTERNOON AND EVENING. THUNDERSTORM CHANCES CONTINUE SUNDAY AND
SUNDAY NIGHT. THE BETTER CHANCE WILL BE SUNDAY NIGHT AS ANOTHER
UPPER LOW APPROACHES AND A SURFACE LOW DEVELOPS IN THE CENTRAL HIGH
PLAINS. A SERIES OF UPPER WAVES CONTINUE TO PUSH INTO THE AREA
THROUGH THURSDAY WITH A CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD.

.PREV DISCUSSION... /ISSUED 1150 AM CDT THU JUN 5 2008/

.AVIATION...18Z KGRI TAF. PLENTY OF CONCERNS THIS PERIOD...WITH
THE FOREMOST ONE BEING THE GOOD POSSIBILITY OF STRONG THUNDERSTORMS
IMPACTING THE AREA DURING THE AFTERNOON AND EVENING HOURS. TIMING
OF THUNDERSTORM INITIATION IS STILL A BIT UNCLEAR...BUT IT APPEARS
THIS ACTIVITY SHOULD PULL EAST OUT OF THE KGRI AREA BY MID
EVENING. OUTSIDE ANY THUNDERSTORMS...WINDS WILL REMAIN RATHER
BREEZY FROM THE SOUTHEAST THIS AFTERNOON...WITH GUSTS OVER 30 KTS
LIKELY. WINDS WILL LIKELY SLACKEN SOMEWHAT DURING THE EVENING
HOURS BEFORE PICKING BACK UP AGAIN FROM THE WEST LATE TONIGHT INTO
FRIDAY MORNING AS SURFACE LOW PRESSURE SWINGS BY TO THE NORTHEAST.
CEILINGS WILL BEAR WATCHING LATER TONIGHT AFTER PRECIPITATION
ENDS...BUT HAVE KEPT THINGS VFR FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ049-063-064-
     075>077-084>087.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Jun 5, 12:00 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
100 PM CDT THU JUN 5 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
100 PM CDT THU JUN 5 2008

...SEVERE WEATHER OUTBREAK LIKELY THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A HIGH RISK OF SEVERE WEATHER FOR NEARLY ALL OF SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THROUGH THIS EVENING. AN
OUTBREAK OF DAMAGING WINDS IN EXCESS OF 70 MPH...LARGE HAIL TO THE
SIZE OF BASEBALLS...AND SOME TORNADOES ARE LIKELY. THERE IS SOME
POTENTIAL FOR A FEW STRONG...AND LONGER TRACK TORNADOES THROUGH THE
AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP AND EVOLVE QUICKLY...
WITH STORM MOTIONS TO THE NORTHEAST AT 40 MPH OR MORE.

IT APPEARS THIS SEVERE WEATHER EVENT WILL BEGIN TO SHIFT EAST OF THE
AREA BY THE LATE EVENING HOURS.

FLOODING WILL ALSO BE A CONCERN ACROSS THE ENTIRE OUTLOOK AREA WITH
ANY THUNDERSTORM DEVELOPMENT...AS HEAVY RAINFALL IN A SHORT AMOUNT
OF TIME IS POSSIBLE OVER ALREADY SATURATED SOIL. A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH THURSDAY NIGHT ACROSS THE ENTIRE OUTLOOK
AREA.  SEE THE LATEST FLASH FLOOD WATCH STATEMENT FOR MORE
INFORMATION.

FINALLY...A WIND ADVISORY GOES INTO EFFECT THIS AFTERNOON ALONG AND
SOUTH OF A LINE FROM OSCEOLA NEBRASKA TO PHILLIPSBURG KANSAS.  SEE
THE LATEST WIND ADVISORY PRODUCT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA SATURDAY NIGHT
THROUGH MONDAY NIGHT...WITH A POSSIBILITY OF SEVERE WEATHER ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEED THROUGH THIS EVENING. SPOTTERS
SHOULD BE PREPARED FOR ALL MODES OF SEVERE WEATHER...AND THE
NEED FOR RAPID DEPLOYMENT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 5, 9:40 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
1040 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     TSTM WND GST     4 W AURORA              40.87N 98.08W
06/05/2008  E60.00 MPH       HAMILTON           NE   EMERGENCY MNGR

&&

LEW
Special weather statement, Jun 5, 1:11 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
211 PM CDT THU JUN 5 2008

KSZ019-051945-
MITCHELL-
211 PM CDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF BELOIT.

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LINCOLN...OR 25 MILES SOUTH
OF BELOIT...AND MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ASHERVILLE...
  SCOTTSVILLE...
  BELOIT...

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

A TORNADO WATCH IS POSTED FOR THE AREA.
Local storm report, Jun 5, 1:17 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
217 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            4 NE BRUNING            40.38N 97.51W
06/05/2008                   FILLMORE           NE   EMERGENCY MNGR

            BRUNING DAM NEARLY TOPPING THE RIP RAP ON TOP OF DAM AND
            READY TO OVERFLOW INTO SPILLWAY.

0200 PM     FLOOD            4 N BRUNING             40.39N 97.56W
06/05/2008                   FILLMORE           NE   EMERGENCY MNGR

            BIG SANDY OUT OF BANK NORTH OF BRUNING IN FILLMORE
            COUNTY.

&&

LEW
Special weather statement, Jun 5, 1:26 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT THU JUN 5 2008

NEZ061-074-084-052000-
BUFFALO-FRANKLIN-KEARNEY-
226 PM CDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  EXTREME NORTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA
  EASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA

AT 222 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES SOUTHWEST OF NORMAN...OR 24 MILES SOUTHEAST OF KEARNEY...AND
MOVING NORTH AT 41 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HEARTWELL...
  SHELTON...

A SECOND THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF KEARNEY AND
WAS ALSO MOVING NORTH AT 41 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD
Special weather statement, Jun 5, 1:42 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
242 PM CDT THU JUN 5 2008

KSZ019-052015-
MITCHELL-
242 PM CDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR LINCOLN...OR 31 MILES SOUTH OF BELOIT...AND
MOVING NORTHEAST AT 59 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  SIMPSON...
  RURAL AREAS OF SOUTHEAST MITCHELL COUNTY ALONG AND EAST
  OF HIGHWAY 14...

PENNY TO NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH
ARE EXPECTED WITH THIS STORM.

PEOPLE IN SOUTHEASTERN MITCHELL COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

A TORNADO WATCH IS POSTED FOR THE AREA.
Local storm report, Jun 5, 1:43 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
243 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            5 S CAIRO               40.93N 98.61W
06/05/2008                   HALL               NE   CO-OP OBSERVER

            ON HIGHWAY 11 AT PRAIRIE CREEK AT 5.2 FEET AND CREEK OUT
            OF BANK. LOWLAND FLOODING IN FIELDS.

&&

LEW

The radar

The Grand Island radar (KUEX), 118 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mitchell

When
June 5, 2:08 PM CST
Where
Mitchell County, 9.5 mi ENE of Victor
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
39.290, -98.110

Thunderstorm Wind, Mitchell

When
June 5, 2:20 PM CST
Where
Mitchell County, 0.87 mi NW of Simpson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.390, -97.940

Tree branches blown down by winds estimated at 50 to 60 mph. Winds accompanied by pea size hail.

Hail, Rooks

When
June 5, 3:13 PM CST to 3:17 PM CST
Where
Rooks County, Damar to 1.03 mi E of Damar
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$350,000
Reported by
COOP Observer
Coordinates
39.320, -99.580

Quarter to golfball size hail reported with heavy rain and strong winds. Observer reported two windows were broken by hail.

Thunderstorm Wind, Rooks

When
June 5, 3:20 PM CST to 3:25 PM CST
Where
Rooks County, Stockton to 2.5 mi ESE of Stockton
Measured
87 kt (100 mph) estimated gust
Property damage
$100,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
39.430, -99.280

Wind gusts estimated at 100 mph. Numerous power lines down including high tension wires. Two trees were blown onto houses.

Hail, Rooks

When
June 5, 3:20 PM CST
Where
Rooks County, 2.29 mi WSW of Webster
Measured
2 in hail
Property damage
$40,000
Crop damage
$400,000
Reported by
COOP Observer
Coordinates
39.411, -99.441

Damage to windows and siding reported. Accompanying strong winds flipped over a boat and boat trailer.

Hail, Phillips

When
June 5, 3:38 PM CST
Where
Phillips County, 4.84 mi S of Glade
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
39.610, -99.320

Hail, Phillips

When
June 5, 3:44 PM CST
Where
Phillips County, 1.14 mi S of Kirwin
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Amateur Radio
Coordinates
39.654, -99.119

Hail reported at spillway on Kirwin Lake.

Hail, Phillips

When
June 5, 3:45 PM CST
Where
Phillips County, 1.06 mi W of Kirwin
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
39.670, -99.140

Hail, Smith

When
June 5, 3:53 PM CST
Where
Smith County, Kensington
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
39.770, -99.030

Accompanied by winds estimated at 45 mph.

Hail, Smith

When
June 5, 4:01 PM CST
Where
Smith County, 4.92 mi SSW of Reamsville
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Public
Coordinates
39.870, -98.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117440, 120529, 117443, 117448, 117449, 117452, 117454, 117455, 117457, 117459.